Texas, 2009Flash Flooding and Flooding in Texas, October 13 to 14, 2009
October 13 to 14, 2009 · NWS FWD · 16 events in 9 counties and zones
A moisture-rich atmosphere was in place across north Texas as strong lift and a warm front approached the region. Widespread heavy rainfall developed mainly east of Interstate 35 during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $208,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moisture-rich atmosphere was in place across north Texas as strong lift and a warm front approached the region. Widespread heavy rainfall developed mainly east of Interstate 35 during the afternoon hours. Flash flooding was common across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 13, 6:42 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 13, 6:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
742 AM CDT TUE OCT 13 2009
.UPDATE...
QUICK UPDATE DUE TO HEAVIER...EMBEDDED CONVECTION WILL LIKELY OCCUR
ALONG AND SE OF A SHERMAN...WEATHERFORD...COMANCHE LINE...ESPECIALLY
INTO EARLY AFTERNOON. SO HAVE ADDED HEAVY RAIN WORDING PER LOOK AT
HPC QPF VALUES OF 1-2 INCHES...LOCALLY HIGHER AMOUNTS WITH RICH
PACIFIC MOISTURE FROM WEAKENING ERN PACIFIC HURRICANE COMBINING
WITH INCREASING WAA/MOISTURE COMING FROM THE GULF OF MEXICO. NO
WATCHES EXPECTED...THOUGH LOCALIZED FLOODING CANT BE RULED OUT
ACROSS THESE AREAS. UPDATE SENT.
05/
&&
.AVIATION...
/12Z TAFS/
TODAY...LIFR CONDITIONS WILL PREVAIL. EXPECT PERIODS OF RAIN
BEFORE NOON. BULK OF RAIN SHOULD PUSH OUT OF METRO SITES BY
17Z...WITH LINGERING 5SM VISIBILITY AND SKIES AROUND 800 FEET. FOR
WACO...EXPECT CONTINUED RAIN THIS AFTERNOON...FINALLY MOVING OUT
BY 00Z.
TONIGHT...IFR WITH PERIODS OF LIFR. EXPECT FOG TO REDEVELOP AT
METRO SITES BETWEEN 08Z-12Z...WITH 1SM VISIBILITY.
&&
.PREV DISCUSSION... /ISSUED 331 AM CDT TUE OCT 13 2009/
SLOPPY...WET...AND AT TIMES...FOGGY CONDITIONS THIS MORNING FOR
COMMUTERS ACROSS NORTH TEXAS THIS MORNING. SOME LOCALIZED AREAS HAVE
FALLEN BELOW A MILE...BUT DENSE FOG IS NOT WIDESPREAD...AS REQUIRED
FOR AN ADVISORY...THUS NO ADVISORY ISSUED. EXPECT AS RAIN/ THUNDER
SPREADS ACROSS THE REGION THIS MORNING...EXPECT VISIBILITIES WILL
VARY FROM 1/4 MILE TO 5 MILES. WELL MENTION AREAS OF FOG/WITH
PATCHY DENSE FOG IN FORECASTS THIS MORNING AND MENTION IN HAZARDOUS
WX OUTLOOK.
RAIN WITH EMBEDDED THUNDER SHOULD CONTINUE TO OVERSPREAD THE AREA
TODAY...THEN BE ANCHORED OVER FAR E/SERN COUNTIES FOR THE LATE DAY/
EVENING HOURS...AS FRONTAL BOUNDARY REMAINS ANCHORED JUST SOUTH OF
I-20 FOR THE NEXT 18-24 HRS. WITH THIS BEING THE CASE...WILL MENTION
MORE AREAS OF FOG ALONG AND NORTH OF THE FRONT TONIGHT...THOUGH WE
CANT RULE OUT A LITTLE PATCHY FOR SOUTH OF THE BOUNDARY AS WINDS
WILL BE RELATIVELY LIGHT.
BOUNDARY WILL BEGIN SLOWLY LIFTING INTO SRN OK BY WED MORNING AND
WILL CONTINUE HIGHEST RAIN CHANCES ACROSS NE COUNTIES IN VICINITY OF
BOUNDARY. COLD FRONT WILL THEN MOVE INTO THE REGION WED NIGHT AND SE
COUNTIES BY THURSDAY MORNING. WILL HAVE SOME THUNDERSTORM CHANCES
ALONG THE BOUNDARY...MAINLY ACROSS THE ERN HALF OF NORTH TX. WITH
SOME BRIEF 80S/TO NEAR 90 SOUTH OF I-20 WEDNESDAY AFTERNOON...
SURFACE INSTABILITY MAY BE ENOUGH AHEAD OF THE FRONT FOR A FEW
STRONG STORMS...BUT LAPSE RATES ALOFT ARE MOIST ADIABATIC AND DONT
EXPECT MUCH OF A SEVERE THREAT AT THIS TIME...THOUGH CANT RULE OUT
AN ISOLATED/MARGINALLY SEVERE STORM WED NIGHT/EARLY THURSDAY.
FRONT CLEARS THE AREA BY THURS AFTERNOON WITH DRY CONTINENTAL AIR
FILTERING INTO NORTH TX...BUT NOT OVERLY COLD. WINDS WILL BE BRISK
THURSDAY INTO THURS EVENING. HIGH PRESSURE WILL SETTLE OVER THE AREA
FRIDAY/EARLY SATURDAY...FOR SOME PLEASANT FALL CONDITIONS. A
REINFORCING FRONTAL SURGE LOOKS TO ARRIVE BY SAT NIGHT/EARLY SUNDAY
AND REINFORCE THE DRY/COOL CONDITIONS. LOOKS LIKE A PERIOD OF DRYING
OUT IS ON TAP FOR THE EXTENDED PERIOD.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 71 65 82 64 76 / 100 30 20 30 20
WACO, TX 76 69 87 70 80 / 100 40 10 10 20
PARIS, TX 66 60 75 63 74 / 100 70 30 60 40
DENTON, TX 70 63 81 60 75 / 100 30 20 40 20
MCKINNEY, TX 69 61 80 62 75 / 100 40 30 50 20
DALLAS, TX 71 66 82 64 77 / 100 40 20 40 20
TERRELL, TX 72 65 82 66 78 / 100 60 20 40 30
CORSICANA, TX 75 67 84 69 79 / 100 60 20 20 30
TEMPLE, TX 76 70 88 71 86 / 100 50 10 10 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/05
Hazardous weather outlook, Oct 13, 3:10 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CDT TUE OCT 13 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
410 AM CDT TUE OCT 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE HALF MILE OR LESS
THIS MORNING. AREAS OF FOG REDUCING VISIBILITIES BELOW ONE MILE
WILL REDEVELOP TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE GENERALLY EAST OF INTERSTATE 35 WEDNESDAY
THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Ellis
- When
- October 13, 8:00 AM CST to 2:30 PM CST
- Where
- Ellis County, 3.43 mi NE of Neals Vly to 5.16 mi ENE of India
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.332, -96.385
Numerous roads around the county were closed due to high water. It was reported that over 60 roads in the county had to be closed at some point during the day, and the majority of the closed roads were across the eastern half of the county. The water in some places was 2 feet deep over the road. The right lanes of northbound Interstate 35 south of Waxahachie were closed due to pavement damage from the heavy rainfall.
Flash Flood, Kaufman
- When
- October 13, 8:07 AM CST to 2:00 PM CST
- Where
- Kaufman County, 1.98 mi ESE of Mabank to 2.1 mi ENE of Mc Coy
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -96.070
Eight inches of water was reported over HWY 175, 1 mile north of Kaufman. Near Terrell, the water was a foot deep at HWY 34 and FM 2578. In Terrell, significant street flooding occurred with 3-4 feet of water reported on Catherine Street and Alamo Street, and High Street and Delthine. High water rescues were reported on Catherine Street. In the mid afternoon hours, it was reported that at least a dozen county roads had to be closed; including 4007, 4008, 4009, and 4011. The baseball field in Mabank and Optimist Park in Seven Points was under water.
Flash Flood, Hopkins
- When
- October 13, 9:20 AM CST to 2:00 PM CST
- Where
- Hopkins County, 1.89 mi N of Shirley to 1.17 mi WNW of Posey
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.097, -95.679
Numerous city streets in Sulphur Springs were inundated and a few were barricaded. Highway 19 just north of Sulphur Springs was under water, and FM 1870 southeast of Sulphur Springs had high water over the road. FM 69 north of Interstate 30 had to be closed down because the water was a foot deep over a 100 feet section of the road. CR 4766 south of FM 71 was impassable but possibly because it lies near a swollen section of the South Sulphur River.
Flash Flood, Henderson
- When
- October 13, 9:30 AM CST to 3:30 PM CST
- Where
- Henderson County, 1.58 mi ESE of Cedar Creek Res Nort to 2.38 mi N of Tool
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.358, -96.157
Some roads in Gun Barrel City were closed; including Blacklash Road, Harbor Point, Flag Lake Road, and Pritchard @ Jess Hinton Road.
Flash Flood, Hunt
- When
- October 13, 9:45 AM CST to 2:45 PM CST
- Where
- Hunt County, 5.9 mi SSW of Union Vly to 7.46 mi NNW of Lane
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 32.843, -96.295
FM 1565 near the intersection of SH 276 was under water and other county roads were also impassable during the heavy rain period.
Flash Flood, Bell
- When
- October 13, 10:45 AM CST to 12:15 PM CST
- Where
- Bell County, 1.4 mi WNW of Salado to 3.27 mi SE of Salado
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 30.936, -97.552
Five bridges in Salado were closed for a few hours due to high water that covered each bridge with up to 3 feet of water. The South Ridge and Chisholm Trail bridges in Mill Creek, the Smith Bluff bridge east of Mill Creek, and two access road bridges along Interstate 35 were all closed down.
Flash Flood, Hill
- When
- October 13, 11:03 AM CST to 1:30 PM CST
- Where
- Hill County, 2.81 mi NNW of Files Vly to 2.75 mi ESE of Hubbard
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.266, -97.102
Widespread flooding was reported around the county; especially north and west of Hillsboro where 10 county roads had to be closed. Near Whitney, CRs 1240, 1248, and 1258 were closed due to high water. FM 309 west of Woodbury was closed after Cottonwood Creek overflowed its banks. Whitney Creek also overflowed its banks, resulting in the evacuation of 30 residents in an apartment complex nearby. Another home along the creek had water in the house up to the top of the baseboards.
Flood, Bell
- When
- October 13, 12:15 PM CST to October 14, 6:00 AM CST
- Where
- Bell County, Salado to 1.32 mi NE of Salado
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 30.930, -97.530
Two flooded bridges along the access road of Interstate 35 in Salado were reopened during the afternoon hours, but the South Ridge bridge and Chisholm Trail bridges in Mill Creek remained closed until the following morning when the water finally drained. The closure of these two bridges cut off residents' access through the subdivision.
Flash Flood, Navarro
- When
- October 13, 12:30 PM CST to 3:00 PM CST
- Where
- Navarro County, 1.64 mi SE of Rice to 1.38 mi SE of Chatfield
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 32.215, -96.478
A man had to be rescued from his car off NE 1030 near Rice after it got stuck in a low water crossing. The water was reported to be knee deep or approximately 1.5 feet deep.
Flash Flood, Van Zandt
- When
- October 13, 12:40 PM CST to 1:27 PM CST
- Where
- Van Zandt County, 1.04 mi WSW of Grand Saline to 1.6 mi NNW of Grand Saline
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.664, -95.736
High water was reported in Grand Saline and high water rescues were ongoing.
Flash Flood, Van Zandt
- When
- October 13, 12:40 PM CST to 1:27 PM CST
- Where
- Van Zandt County, 0.97 mi WSW of Van to 2.68 mi NNW of Van
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.514, -95.665
High water was reported in Van and high water rescues were ongoing.
Flash Flood, Hopkins
- When
- October 13, 1:27 PM CST to 2:00 PM CST
- Where
- Hopkins County, 0.64 mi WSW of Pine Forest to 0.22 mi SSW of Pine Forest
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.115, -95.389
Vehicles were unable to pass on FM 269 at CR 3310 due to high water.
Flood, Hopkins
- When
- October 13, 2:00 PM CST to 6:00 PM CST
- Where
- Hopkins County, 4.92 mi SW of Miller Grove to 5.86 mi W of Dinsmoer
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.983, -95.863
Ongoing flooding of roads, creeks, and ditches continued across the county. Some roads remained closed through the late afternoon hours.
Flood, Kaufman
- When
- October 13, 2:00 PM CST to 6:00 PM CST
- Where
- Kaufman County, 1.98 mi ESE of Mabank to 2.1 mi ENE of Mc Coy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.357, -96.070
Ongoing flooding continued across the county and in Terrell due to heavy rainfall earlier in the day. Several roads remained closed.
Flood, Van Zandt
- When
- October 13, 2:00 PM CST to 6:00 PM CST
- Where
- Van Zandt County, 5.79 mi ENE of Alsa to 2.78 mi NNE of Silver Lake
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.850, -95.937
Ongoing flooding continued across the county from earlier heavy rainfall. The flooding damaged several roads and washed out culverts and headwalls of bridges. Several of the roads were going to need to be torn up and redone according to local officials.
Flood, Ellis
- When
- October 13, 2:30 PM CST to 7:00 PM CST
- Where
- Ellis County, 3.43 mi NE of Neals Vly to 5.16 mi ENE of India
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 32.332, -96.385
Several roads around the county remained closed. Damage was sustained on several roads where the gravel was washed away or other erosion occurred. The water didn't drain off some roads that lie near creeks until later in the week.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, October 13, 20091 death · 3 injured · $8.4 million · 70 kt wind · 36 events
- Flash Flooding in Arkansas, October 13, 2009$1.2 million · 14 events
- Flash Flooding and Heavy Rain in Arkansas, October 13 to 14, 2009$1.1 million · 11 events
- Flash Flooding in Texas, October 13, 2009$410,000 · 19 events
- Flash Flooding and Damaging Wind in Louisiana, October 13, 2009$450,000 · 52 kt wind · 14 events
- Flood in Louisiana, October 13 to 31, 2009$500,000 · 1 event
- Heavy Rain in California, October 13 to 14, 20099 events
- Strong Wind in Washington, October 13, 20091 injured · $5,000 · 1 event
- Debris Flow and Heavy Snow in California, October 13 to 14, 200968 kt wind · 6 events
- Debris Flow and Heavy Rain in Nevada, October 13 to 14, 2009$3,000 · 5 events
- High Wind in California, October 13, 200968 kt wind · 5 events
- Flash Flooding and Strong Wind in Mississippi, October 13, 2009$9,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198502, 197862, 197863, 198472, 198471, 198461, 197867, 198467, 199483, 197869, 197871, 197864, 197865, 197868, 197870, 198503.